Kentucky, 2021

Damaging Winds in Kentucky, July 26, 2021

July 26, 2021 · NWS LMK · 2 events in 1 county or zone

A west to east oriented cold front dropped south through central Kentucky. This kicked off a few widely scattered thunderstorms that caused a houseboat, on Lake Cumberland, to roll onto its side and some area tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A west to east oriented cold front dropped south through central Kentucky. This kicked off a few widely scattered thunderstorms that caused a houseboat, on Lake Cumberland, to roll onto its side and some area tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 12:47 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 12:47 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
247 PM EDT Mon Jul 26 2021

.Short Term...(This evening through Tuesday)
Issued at 230 PM EDT Mon Jul 26 2021

Drier air continues to filter slowly into the region from the north.
GOES Sounder data shows a tight precipitable water gradient now
south of the Pkwys in central KY. Early afternoon deep convection
has been limited to points east of I-75 and south of I-64...so far,
with a few blips west of I-75. Still expecting isolated to widely
scattered storms this afternoon before we dry out by late evening.

For Tuesday, we look like we'll get 90s for most of the region for
highs...commencing a warm work week. One or two convection allowing
models spit out some additional precip in our southern KY counties
for the day, but will run with the ongoing forecast for
silent...under 20 percent...rain chances.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon Jul 26 2021

Tuesday through Thursday will remain dry as a high pressure system
is moving into the area and a strong upper-level ridge is moving
east closer to the region. The main issue with this portion of the
period is the heat index on Wednesday and Thursday. Western parts of
the region may see heat indices in the range of 100-105F.

Thursday night into Friday morning, a shortwave feature will bring a
frontal boundary south into the region and along it a line of
convection in the early evening and showers overnight. This front
will bring temperatures down into the mid-upper 80s through the end
of the period.

Friday afternoon through Saturday we should see a high pressure move
into the area behind the front which will allow for drier conditions
to return before another shortwave feature begins to affect the area
towards the end of the weekend. A frontal boundary will push into
the area Sunday night into Monday morning and out ahead of this
front there will be some scattered showers and storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 100 PM EDT Mon Jul 26 2021

Weak frontal boundary over central KY may produce isolated to widely
scattered storms this afternoon in southern KY, but coverage is not
expected to be great enough to include more than a mention at BWG at
this point. Winds generally will be from the north, though light
enough not to cause operational concerns. We dry out for Tuesday, so
not expecting any further activity tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...SRM
Aviation...RJS
Hazardous weather outlook, Jul 26, 1:00 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
300 PM EDT Mon Jul 26 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
300 PM EDT Mon Jul 26 2021 /200 PM CDT Mon Jul 26 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Isolated to widely scattered thunderstorms are forecast into the
early evening hours across south-central Kentucky. The stronger
storms could produce briefly heavy rainfall, and any thunderstorm
will produce lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values Wednesday and Thursday will exceed 100 degrees, and
could approach 105 degrees west of I-65.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

RJS/SRM/EBW

In the hours before

Special weather statement, Jul 26, 1:56 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
256 PM CDT Mon Jul 26 2021

KYZ082-262030-
Clinton-
256 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

At 255 PM CDT, a strong thunderstorm was located over Albany, moving
southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albany, Cartwright, Upchurch, Bug, Cannons Mill and Savage.

LAT...LON 3672 8518 3677 8507 3671 8501 3669 8502
      3669 8501 3668 8501 3663 8514
TIME...MOT...LOC 1955Z 326DEG 10KT 3671 8511

DM
Special weather statement, Jul 26, 4:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
532 PM CDT Mon Jul 26 2021

KYZ078-262300-
Russell-
532 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSSELL COUNTY...

At 532 PM CDT, a strong thunderstorm was located near Jamestown,
moving southeast at 10 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ono.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3695 8511 3700 8497 3696 8493 3696 8495
      3693 8495 3691 8496 3689 8502 3686 8506
TIME...MOT...LOC 2232Z 336DEG 10KT 3693 8503

DM

The radar

The Louisville radar (KLVX), 141 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 26, 4:42 PM CST
Where
Russell County, 3.31 mi E of Sewellton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
36.930, -85.040

A houseboat flipped over on Lake Cumberland near State Dock.

Thunderstorm Wind, Russell

When
July 26, 5:04 PM CST
Where
Russell County, 1.26 mi SE of Manntown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.856, -85.156

There were multiple trees down on power lines, mainly along and near Highway 127 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975714, 975713.